Minnesota, 2015Hail and Damaging Winds in Minnesota, August 12 to 13, 2015
August 12 to 13, 2015 · NWS MPX · 5 events in 3 counties and zones
The first severe thunderstorms that developed across far northwest Minnesota during the early evening of Wednesday, August 12th, moved into northern Morrison County and produced baseball size hail in Camp Ripley. This storm moved southward into southern Morrison County and dissipated.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first severe thunderstorms that developed across far northwest Minnesota during the early evening of Wednesday, August 12th, moved into northern Morrison County and produced baseball size hail in Camp Ripley. This storm moved southward into southern Morrison County and dissipated. Other storms that developed in northern Minnesota later the same night, moved into Todd and Douglas Counties and produced some hail and wind damage during the morning hours of Thursday, August 13th. These storms moved southward and weakened as they moved toward the Twin Cities metro area.
Scattered showers from decaying thunderstorms earlier across central Minnesota moved rapidly south across Isanti County, and brought brief wind gusts over 50 mph and caused several trees to blow down in the city of Cambridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 12, 5:20 PM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 12, 5:20 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 PM CDT WED AUG 12 2015
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 227 PM CDT WED AUG 12 2015
PRIMARY CONCERN IN THE SHORT TERM IS THETA-E RIDGE AND ASSOCIATED
INSTABILITY WORKING INTO THE AREA ON THE BACKSIDE OF THE SURFACE
HIGH... AND A WEAK SURFACE TROUGH DROPPING THROUGH THE AREA
TONIGHT AND THURSDAY. THE PRIMARY LARGE SCALE FORCING FOR ASCENT
LOOKS TO REMAIN NORTH/NORTHEAST OF OUR AREA... WHICH SHOULD BE THE
FOCUS FOR MORE WIDE SPREAD PCPN AND HIGHER POPS. HOWEVER...
SCATTERED CONVECTION STILL LOOKS LIKE IT SHOULD BE ABLE TO GET
GOING TO OUR NORTHWEST BY EARLY EVENING... WHICH WOULD THEN MOVE
SOUTHEAST THROUGH THE OVERNIGHT HOURS. THE ACTIVITY LOOKS LIKE IT
WOULD BE MOVING OUT OF THE BEST MOISTURE TRANSPORT... AND WOULD BE
GETTING OUT AHEAD OF ANY LOW LEVEL FORCING... BUT WOULD LIKELY BE
ABLE TO SUSTAIN ITSELF AT LEAST INTO THE CENTRAL PORTION OF THE
AREA OVERNIGHT. SO... ALLOWED FOR CHANCE POPS TO MOVE ACROSS A
GOOD PART OF THE AREA FROM LATE EVENING THROUGH THE OVERNIGHT.
SUBSEQUENT UPDATES MAY NEED TO BUMP THINGS UP DEPENDING UPON HOW
ACTIVITY EVOLVES TONIGHT. ANY SEVERE WEATHER THREAT SHOULD BE
CONFINED TO THE NORTHERN PORTION OF THE AREA AND BE MAINLY A HAIL
AND WIND ISSUE. IF CONVECTION IS ABLE TO GROW UPSCALE INTO AN
MCS... WHICH DOESN/T APPEAR TOO LIKELY AT THIS POINT... THEN A
WIND THREAT COULD PERSIST FARTHER SOUTH/EAST INTO THE AREA THROUGH
THE OVERNIGHT HOURS. WE MAY SEE SOME REDEVELOPMENT OVER THE
SOUTHERN PORTION OF THE AREA THURSDAY AFTERNOON NEAR THE SURFACE
THROUGH... THEN ACROSS MORE OF THE AREA THURSDAY EVENING AS A
SHORTWAVE MOVES INTO THE AREA FROM THE PLAINS.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 227 PM CDT WED AUG 12 2015
THE MAIN THEME OF THE EXTENDED PERIOD WILL BE FOR THE
WESTERN/CENTRAL CONUS RIDGE TO BE FLATTENED OUT AS SUCCESSIVE
SHORTWAVES MOVE EAST ALONG THE INTERNATIONAL BORDER... WITH
HEIGHTS CONTINUING TO LOWER ACROSS THE NORTHERN CONUS THROUGH THE
MIDDLE OF NEXT WEEK. THIS WILL INITIALLY LEAD TO OUR INCREASING
WARMTH AND HUMIDITY FOR A COUPLE OF DAYS... THEN COOLER
TEMPERATURES FOR NEXT WEEK. THE MAIN FEATURE OF INTEREST STILL
LOOKS LIKE IT WILL BE A COLD FRONT MOVING THROUGH THE REGION ON
SUNDAY. THE GFS HAS SLOWED DOWN... AND IS NOW VERY SIMILAR TO THE
ECMWF AND GEM WITH THE TIMING OF THE FROPA ON SUNDAY... WITH IT IN
THE WESTERN FORECAST AREA AROUND 12Z THEN INTO THE EASTERN AREA BY
00Z. ITS PROGRESSION DOES LOOK TO SLOW WITH TIME AS THE MID-LEVEL
WINDS BECOME MORE PARALLEL TO THE FRONT. HOWEVER... IT DOESN/T
LOOK LIKE IT WILL STALL OUT TOO CLOSE TO THE AREA... SO WE SHOULD
HAVE DRY WEATHER OVER MOST OF THE AREA FROM MONDAY THROUGH A GOOD
PART OF TUESDAY. DID KEEP SOME LOW POPS OVER THE SOUTH ON
MONDAY... WITH THE BOUNDARY BEING CLOSEST TO THAT PORTION OF THE
AREA... BUT WOULDN/T BE SURPRISED IF SUBSEQUENT FORECASTS ARE ABLE
TO REMOVE THAT. THE NEXT ITEM OF CONCERN COMES AT THE TAIL END OF
THE FORECAST PERIOD... WITH DECENT AGREEMENT BETWEEN THE GFS...
ECMWF... AND GEFS ON A STRONG SHORTWAVE MOVING INTO THE PLAINS ON
WEDNESDAY WITH AN ASSOCIATED SURFACE LOW. WARM FRONTAL BOUNDARY
LOOKS LIKE IT WOULD BE LIFTING NORTH THROUGH THE AREA DURING THE
DAY ON WEDNESDAY... AND THE SYSTEM APPEARS AS LOW IT MIGHT BE
SOMEWHAT SLOW TO MOVE EASTWARD GIVEN THE AMPLITUDE OF THE UPPER
WAVE... SO IT COULD BE A WET PERIOD SOMEWHERE IN THE REGION FROM
LATE TUESDAY INTO THURSDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 620 PM CDT WED AUG 12 2015
A FEW STRONG STORMS ARE MOVING SOUTHWARD THROUGH NORTHERN MN
CURRENTLY...AND COULD IMPACT STC AND POSSIBLY AXN LATER TONIGHT.
THE STORMS SHOULD WEAKEN SOMEWHAT AFTER SUNSET...BUT CANNOT RULE
OUT A BRIEF SHOWER OR STORM OVERNIGHT ACROSS EASTERN MN AND
WESTERN WI. FROM THURSDAY MORNING THROUGH THE END OF THE TAF
PERIOD...VFR IS EXPECTED TO PREVAIL AT ALL TERMINALS. SOUTHWEST
WINDS OVERNIGHT THROUGH THURSDAY MORNING WILL BECOME WESTERLY BY
THURSDAY AFTERNOON...AND GENERALLY HOVER AROUND 10 KTS.
KMSP...VFR SHOULD PREVAIL THROUGH THE PERIOD...THOUGH A BRIEF
SHOWER OR THUNDERSTORM CANNOT BE RULED OUT OVERNIGHT THROUGH EARLY
THURSDAY MORNING. WIND DIRECTION WILL START OUT FROM THE SOUTH-
SOUTHWEST AT 190-200 DEGREES OVERNIGHT...AND WILL BECOME
SOUTHWESTERLY BY MID-MORNING AND WESTERLY BY THE EARLY AFTERNOON.
WIND SPEED SHOULD REMAIN AROUND 10 KTS THROUGH THURSDAY EVENING.
/OUTLOOK FOR KMSP/
FRIDAY...VFR. WEST TO NORTHWEST WIND 5 KT OR LESS.
FRIDAY NIGHT...VFR. LIGHT AND VARIABLE WIND BECOMING SOUTHEAST 5
TO 10 KT.
SATURDAY...VFR SOUTHEAST WIND 5 TO 10 KT BECOMING SOUTHWEST 15 TO
25 KT.
SATURDAY NIGHT...MVFR CEILINGS AND VISIBILITIES POSSIBLE WITH A
CHANCE OF SHRA/TSRA. SOUTHWEST WIND 10 TO 20 KT.
SUNDAY...MVFR CEILINGS AND VISIBILITIES EXPECTED WITH A CHANCE OF
SHRA/TSRA... BRIEF IFR CONDITIONS POSSIBLE. SOUTHWEST WIND 10 TO
20 KT BECOMING WEST.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SHORT TERM...
LONG TERM...
AVIATION...ADL
Hazardous weather outlook, Aug 12, 5:57 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
657 PM CDT WED AUG 12 2015
MNZ047-054>057-064-065-067-073>078-082>085-091>093-131715-
STEVENS-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-YELLOW MEDICINE-
RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
657 PM CDT WED AUG 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT
AND AGAIN SATURDAY NIGHT INTO SUNDAY. THE THREAT FOR SEVERE
WEATHER APPEARS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TONIGHT.
MNZ041>045-048>053-058>063-066-068>070-WIZ014>016-023>028-131715-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-POPE-STEARNS-BENTON-
SHERBURNE-ISANTI-CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-
WASHINGTON-MCLEOD-CARVER-SCOTT-DAKOTA-POLK-BARRON-RUSK-ST. CROIX-
PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
657 PM CDT WED AUG 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT.
A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO THE OVERNIGHT
HOURS...MAINLY AROUND AND NORTH OF THE INTERSTATE 94 CORRIDOR.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. MAIN
HAZARDS ARE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT
AND AGAIN SATURDAY NIGHT INTO SUNDAY. THE THREAT FOR SEVERE
WEATHER APPEARS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
Event by event
2 hail, 2 thunderstorm wind, 1 strong wind. Local standard time, as filed.
Hail, Morrison
- When
- August 12, 8:04 PM CST to 8:06 PM CST
- Where
- Morrison County, 7.31 mi NNW of Camp Ripley to 6.75 mi NNW of Camp Ripley
- Measured
- 2.75 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 46.250, -94.400
Baseball size hail fell in Camp Ripley during the evening of Wednesday, August 12th. The next morning, golf ball size hail was still in the ditches where the large hail fell the night before.
Hail, Morrison
- When
- August 12, 8:26 PM CST
- Where
- Morrison County, 1.18 mi NE of Camp Ripley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.160, -94.330
Thunderstorm Wind, Todd
- When
- August 13, 12:00 AM CST
- Where
- Todd County, 2.05 mi NNW of Browerville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 46.106, -94.892
A few trees were uprooted north of Browerville on Highway 71.
Thunderstorm Wind, Todd
- When
- August 13, 12:17 AM CST to 12:19 AM CST
- Where
- Todd County, 1.99 mi SE of Philbrook
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.260, -94.690
A few large trees were blown down with one tree taking down a power line.
Strong Wind, Isanti
- When
- August 13, 2:40 AM CST to 2:45 AM CST
- Where
- Isanti forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Local Official
- Coordinates
- 45.562, -93.295 (the zone’s center; the record gives no point)
Local officials in Isanti County indicated that non-thunderstorm wind gusts occurred around the city of Cambridge and caused several large tree limbs, and small trees to blow down and block city roads. No injuries were reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 12, 201520 injured · 1 event
- Hail and Damaging Winds in Minnesota, August 12 to 13, 20154.25 in hail · 52 events
- Hail and Damaging Winds in Minnesota, August 12, 20152 in hail · 10 events
- Damaging Winds in Texas, August 12, 2015$1,000 · 61 kt wind · 5 events
- Wildfire in Texas, August 12 to 20, 20155 events
- Damaging Winds in Texas, August 12 to 14, 201553 kt wind · 2 events
- Damaging Winds in Montana, August 12, 201553 kt wind · 2 events
- Damaging Winds in Maine, August 12, 201550 kt wind · 2 events
- Wildfire in Oregon, August 12 to 31, 20151 event
- Wildfire in Oregon, August 12 to 31, 20151 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 12, 20151 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 12, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587683, 587684, 587686, 587685, 587929.